Clinical Review

Medical Mimics of Psychiatric Conditions, Part 2

Author and Disclosure Information

 

References

Steroid Dysregulation

Steroid dysregulation, either endogenous or iatrogenic in nature, has been reported to cause neuropsychiatric symptoms. Major depression with psychotic features can be an initial presentation of Cushing disease, especially in the presence of other systemic signs.16 Adrenal insufficiency has also been shown to cause severe psychotic disorder.17

Chronic treatment with exogenous corticosteroids can cause a recurrent steroid psychosis, primarily manifesting as subacute mania with psychotic features. Treatment of acute adrenal crisis can also cause an acute steroid psychosis with hallucinations, delusions, and dangerous behavior.17

Parathyroid Dysregulation

Elevated calcium levels caused by primary hyperparathyroidism can present as cognitive slowing, reductions in psychomotor speed, memory impairment, and depression. While the disorder is most prevalent in older women, it has been reported in adolescents, and often remains undiagnosed in younger patients until end-organ damage occurs.18 Hypoparathyroidism has also been reported to cause mood disorders, which can occur with or without the classic symptoms of hypocalcemia (eg, tetany, seizures, dementia, and parkinsonism).18

Pheochromocytoma

Pheochromocytoma is a neuroendocrine tumor of the adrenal medulla that causes sympathetic hyperactivity by the release of large amounts of catecholamines. Pheochromocytoma is well-reported to present with nervousness, anxiety, panic attacks, or depression.19

Gonadal Hormone Dysregulation

Gonadal hormone dysregulation can be either congenital or acquired and is typically caused by a pituitary tumor or traumatic brain injury. Thought to be a result of dopaminergic hyperactivity, acute psychosis can develop in cases of hypogonadotropic hypogonadism, hypopituitarism, and/or hyperprolactinemia.20 There is a high incidence of psychotic manifestations in hypogonadal disorders such as Klinefelter syndrome and Prader-Willi syndrome.

Toxins

Many toxins can cause altered mental status and psychiatric manifestations. The administration of these toxins can be iatrogenic, related to prescribed use, or overdose—whether accidental, recreational, or intentional (eg, suicide attempt). Table 2 lists common drugs and toxins associated with psychiatric symptoms.21

Synthetic Drugs

The use of numerous unregulated, synthetic analogues of popular recreational drugs has greatly increased over the last several years. Synthetic cannabinoids are available under a variety of names (eg, “Spice,” “K2”) and can cause prominent psychiatric symptoms, including new-onset psychosis, paranoid delusions, hallucinations, and suicide ideation or attempt. While most clinical symptoms are self-limited and require only supportive care, more serious complications have been reported, including myocardial infarction, ischemic stroke, and acute kidney injury.22 Synthetic cathinones (bath salts) can also cause autonomic instability and prominent acute psychosis, sometimes creating a clinical picture indistinguishable from excited delirium syndrome.23

Heavy Metals

Chronic toxicity of many heavy metals is implicated in abnormal neurodevelopment, behavioral disturbances, and progression of neurodegenerative diseases. Recent literature has also implicated acute metal overload in new-onset impaired emotional behavior, though the mechanism is not currently well understood.24

Case Scenarios Continued

Case 1

[The 62-year-old man with altered mental status.]

The patient’s laboratory evaluation and toxicology screen were negative, including a screen for alcohol. He remained jovial but otherwise in no distress. Since the noncontrast head CT scan showed a subtle asymmetry in the frontal lobes, a magnetic resonance imaging (MRI) study was recommended. The brain MRI showed a 5-cm mass in the right frontal lobe with surrounding edema, findings consistent with glioblastoma multiforme. A neurosurgeon was consulted, and the patient was admitted to the intensive care unit.

Case Scenarios Continued

Case 2

[The 48-year-old woman with chest pain.]

The patient received a dose of oral lorazepam, after which she began to feel less anxious, and her chest pain and shortness of breath also improved slightly. The repeat ECG showed worsening of the ST segment changes. The laboratory evaluation was negative. The patient’s son asked if he could take his mother home for what he felt was much needed rest. The EP, however, ordered a stat two-dimensional echocardiogram (ECHO) and repeat troponin level test. The repeat troponin test was positive, and the ECHO was remarkable for a decreased left ventricular ejection fraction of 15%, with apical ballooning. These findings were consistent with stress cardiomyopathy (Takotsubo syndrome). The patient was admitted to the cardiology service and given a beta blocker and an angiotensin-converting enzyme inhibitor.

After a normal coronary angiogram, the patient developed cardiogenic shock and was intubated. Seven days later, she was extubated and transferred to inpatient rehabilitation services where she also received an assessment and treatment for her underlying depression. Eight weeks postdiagnosis, the patient’s ejection fraction had returned to 50%, and she was close to her baseline exercise tolerance.

Pages

Next Article: